Montana, 2017High Wind in Montana, November 22, 2017
November 22, 2017 · NWS GGW · 2 events in 1 county or zone
Strong west to northwest winds aloft between a departing surface low and an approaching upper level area of high pressure moved across northeast Montana the morning of the 22nd. Although a strong surface inversion prevented high winds from impacting much of the area, lapse rates were strong enough to mix these stronger winds aloft down to the surface across some of the higher elevation sites in…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds aloft between a departing surface low and an approaching upper level area of high pressure moved across northeast Montana the morning of the 22nd. Although a strong surface inversion prevented high winds from impacting much of the area, lapse rates were strong enough to mix these stronger winds aloft down to the surface across some of the higher elevation sites in Phillips County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 21, 10:04 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Nov 21, 10:04 PM MST, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1004 PM MST Tue Nov 21 2017
.SHORT TERM...for northeast Montana...tonight through Wed...
A warm front pushing through central & southeast Montana this
evening has spread some scattered rain through that area. Radar
trends show some of this may reach our west & southwest zones
after midnight. Therefore added slight chance for rain, and
freezing rain to that area for isolated frozen pockets with
little QPF.
Early Update:
The 00Z KGGW Sounding confirms increasing temperature aloft, as
the western ridge moves across the Divide. A lee-side surface low
spreads east across the Northern Plains on Wednesday which will
help mix out the cold surface temperatures. Main update this
evening was to adjust temperatures and sky cover based on
observations.
Templer
Previous discussion:
The roller coaster ride of temperatures is on the rise now. Arctic
airmass moving out as Pacific airmass pushes in tonight. Lapse
rates will not be supportive tonight but strong winds at mid-
levels and lack of snow cover should allow the airmass to move in
without much of a problem.
Strong southwest to northeast jet stream pushing into Montana
tonight will flood warmer air from west to east tonight into
Wednesday. A surface low will traverse the area early Wednesday
marking its entrance. It should help keep temperatures from
falling into the single digits northeast and 20s and low 30s
southwest, then rise into the 30s and 40s north Wednesday, 50s and
60s south. The 12z models showed lesser chances of freezing rain
for tonight and thus lowered PoPs.
Winds crank up a bit Wednesday and followed the NBM closer, which
gave stronger winds to the higher elevations (i.e. Little Rocky
and Big Sheep Mountains). TFJ
.LONG TERM...Wed night through Tue...
12z ECMWF showing quite a potent system to affect the area late
Monday into Monday Night, showing rain changing to snow with QPF
over .5". GFS is weaker at 700mb and Canadian has 700 mb low to
our north, so this is still low confidence, but bears watching.
Rest of period look mild in comparison with dry and warm
conditions. TFJ
Previous Discussion...
Wednesday night through Thursday: Pacific ridge over the Pac
Northwest will move inland and the heat over California will
quickly fill in making it larger over these periods. Flow will
become northwest aloft over northeast montana and temperatures
should rapidly warm with the peak hitting Thursday as the ridge
axis moves by. Conditions should remain dry through most of these
periods.
Thursday night into Friday: Ridge axis will exit as the Gulf of
Alaska trough moves through. Thankfully, models while looking
cooler, do not appear to drag in arctic air inside the passing
trough which keeps things more seasonal.
Friday Night into Sunday: Pacific Ridge forms and fills in with
Intermountain West heat as it moves across the International
Border warming things up again briefly.
Sunday onward: Model breakdown begins post ridge. Current thinking
is that a Pacific trough originating from the Russian coast will
move through the area. Not sure if it will pull in arctic air with
its passage or not. Expect the forecast to change from about here
onward. GAH
&&
.AVIATION...
FLIGHT CAT: VFR, except possible MVFR ceilings by morning as the
surface trough slips in.
SYNOPSIS: Warm front will move through tonight with the greatest
impact being LLWS. Otherwise, expect some lower VFR clouds with a
slight increase in wind Wednesday. There is a small chance for
rain and/or freezing rain, but mainly away from the TAF sites.
LLWS: A chance for widespread Low Level Wind Shear exists with
the inversion surrounding the passage of the warm front, roughly
09Z to 18Z Wednesday morning.
TFJ/st
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Nov 21, 2:17 PM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
217 PM MST Tue Nov 21 2017
MTZ016>027-059>062-221200-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
217 PM MST Tue Nov 21 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather This Afternoon
and Tonight is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong gusty west to northwest winds are anticipated Friday. This
could produce a significant chop on Fort Feck Lake and cause
problems for high profile vehicles driving on north/south roads.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Little Rocky Mountains
- When
- November 22, 2:30 AM MST to 8:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Malta South DOT sensor on US 191 recorded sustained winds of 40 mph or greater from 2:30 AM to 8:00 AM on the morning of the 22nd, with winds gusting to 58 mph or greater much of that time. The peak wind gust was 68 mph, lasting from 4:28 to 4:38 AM.
High Wind, Little Rocky Mountains
- When
- November 22, 6:32 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A 66 mph wind gust was measured by the Zortman BLM RAWS station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Alaska, November 22 to 24, 20171 death · 78 kt wind · 5 events
- Heat in California, November 22 to 23, 201710 events
- High Wind in Wyoming, November 22, 201754 kt wind · 8 events
- Drought in Texas, November 22 to 30, 20176 events
- Drought in Louisiana, November 22 to 30, 20173 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 22, 20171 event
- Dense Fog in California, November 22, 20171 event
- Tornado in Florida, November 22, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727892, 727891.